Adding Lamictal to Depakote ER

Discussion in 'General Parenting' started by gcvmom, Jan 11, 2008.

  1. gcvmom

    gcvmom Here we go again!

    We had our regularly scheduled psychiatrist appointment last night, and it was decided to add Lamictal to difficult child 2's cocktail.

    I told him I'd been noticing that difficult child 2 has been having trouble sleeping at night -- often gets up and wanders around or complains of not being able to sleep until after 1am. He says he feels anxious and is just thinking about a lot of stuff. Then when he's tired the next day or so, he starts to get "stuck" again on things he wants to do and gets upset when I tell him he can't because it's usually something not appropriate or reasonable for that particular moment in time. He also got depressed after we had a 3-day period of rain -- curled up in his bed and was tearful and really sad for a couple hours on Sunday, which is very unusual for him. He's also been picking at his finger and toe nails and a sore on the corner of his mouth. And he's still emotionally reactive. Clobbered the principal's son in the head with his lunch bag yesterday because the boy was teasing him with a "Your mom's so ugly..." joke (he's really protective of me) and the teacher didn't proactively intervene. :slap:(I didn't know whether to cry or laugh when I found out).

    Sooooo, he started a very slow ramp up last night. He takes 25mg every other day for two weeks, then once a day for two weeks, then twice a day in the fifth week when I'm supposed to call with an update.

    I really, really hope this works.
     
  2. smallworld

    smallworld Moderator

    A few things you should be aware of with Lamictal: First, Depakote roughly doubles the amount of Lamictal in the blood so you actually may not need to go as high for full efficacy if your difficult child stays on Depakote. Second, Lamictal taken at bedtime can "activate" and keep kids up at night. Third, Lamictal helps a lot with depression but doesn't do much for anxiety.

    In terms of your difficult child's anxiety (trouble sleeping, picking at nails and sores, getting "stuck"), I'd take a good hard look at the Daytrana. Any stimulant can make pre-existing anxiety worse. The first day my son was in his day treatment program, his attending psychiatrist dumped his stimulant because he said it most likely was making his mood worse and his inattention was due to mood disorder, not ADHD. Just something for you to consider.

    Good luck with the Lamictal. My two kids have done very well on it (and we may be starting the youngest on it soon).
     
  3. gcvmom

    gcvmom Here we go again!

    Thanks, smallworld. The psychiatrist did say that we'd probably end up reducing the Depakote level. So maybe he'll be able to go back down to 750 or 500 when he gets up to the 50mg on Lamictal.

    difficult child didn't seem to have any trouble dropping off to sleep last night, but then again, he was REALLY tired from the day before, and he only had one dose of Lamictal, so I don't know if this is too soon for it to affect him.

    Something else that got my attention is that difficult child wet the bed last night -- which he started to do out of the blue when we first got the Depakote to 1,000mg, but we were able to get it to stop after splitting the dose a little between am/pm. I don't know if it's a coincidence, but I'm going to watch this and see what happens. Maybe he'll need to take the Lamictal in the morning...

    The effects of the Daytrana typically don't bother him by bedtime, because he takes the patch off several hours before going to sleep -- but I'll watch that, too.

    His dad started Lamictal for seizures a few weeks ago, and lo-and-behold! His mood is SO much better and he is FAR less reactive to life than he has EVER been. I don't know if husband recognizes this, but you can bet I'm going to insist he stay on it, or something like it, for a very, very long time :wink:

    Thanks so much for your feedback!
     
  4. Lostfan108

    Lostfan108 New Member

    well we had bad results with both depakote and Lamictal, everyone is different though, but I would watch carefully. Our Dr. allowed me to give difficult child II melatoin at dinner to help him sleep at night, I still give it to him now, because the prozac he's on seems to keep him up. The Depakote made difficult child II very reactive and out of control, so much that he kicked his principal in the head! He was hospitalized and they kept increasing the Depakote which only made him worse, and they took him off cold one day b4 releasing him. lamictal just made difficult child II evil, so did trileptal, but difficult child II has nothing wrong neurologially (per the neurologist anyways) so an anti seizure medication isn't really called for with him. He's currently on Abilify (10 mg) and Prozac (20 mg) Good luck, and trust your instincts
     
  5. gcvmom

    gcvmom Here we go again!

    Thanks for sharing that Lostfan :smile:

    We did try melatonin for about a month with absolutely no effect on his sleep. I guess time will tell. He had a good day today and seems to be in good spirits so I'm happy for that. :smile:

    One day at a time!
     
  6. Joanne Krupp

    Joanne Krupp New Member

    My daughter age 10 has been on depakote for for years now. She is currently taking 250 mg ER in the morning and 500 mg ER at night.Her levels are at 105- great for her but she is still having seizures. Today the Dr. added a small amount of lamictal , 2.5 mg per day for the first two weeks and then 2.5 mg twice a day after that, so a total of 5mg per day. I am just so nervous to give her all this medicine. The alternative, I know, is for her to seize. Please someone out there who's child is on both of these medications. respond. I am starting it tomorrow. So nervous! I have read all the bad stuff- just hoping to hear something good. If the lamictal helps, we will lower the depakote.
     
Loading...